Proton-Pump Inhibitors Boost C. Difficile Infection Risk
Print This Email this
400,000 U.S. physicians use
Free. Access now >
By David Douglas
NEW YORK (Reuters Health) May 14 – Pooled data suggest that proton-pump inhibitors (PPIs) may increase the risk of Clostridium difficile infection (CDI), particularly in patients receiving antibiotics, a new study shows.
One of the investigators, Dr. Yoon Kong Loke, told Reuters Health by email, “Where possible, we recommend that the acid suppressing drugs should be stopped while patients are on antibiotics. The combination of both drugs has harmful effects extending above that of each drug.”
Dr. Loke of Norwich Medical School, UK and colleagues analyzed data from 42 observational studies involving 313,000 participants. They reported their findings online April 24th in The American Journal of Gastroenterology.
Pooled data from 39 of the studies showed that PPI use was associated with a significantly higher risk of C. difficile infection (odds ratio, 1.74). Three studies showed a significantly higher risk of recurring infection associated with PPI use (odds ratio, 2.51).
On adjusted indirect comparisons, histamine-2-receptor antagonists carried a lower risk than did PPIs (odds ratio, 0.71).
And compared to use of PPIs alone, taking these drugs along with antibiotics conferred a significantly greater risk (odds ratio, 1.96).
The researchers conclude that “it may be prudent to withhold PPI use in patients receiving antibiotics, unless there are clear gastrointestinal indications for acid-suppression therapy.”
In fact, Dr. Loke added, “For patients who have suffered C. difficile diarrhea, we recommend that they come off the PPIs either temporarily or even permanently so that there is less chance of the diarrhea coming back.”
Am J Gastroenterol 2012.